Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Albuquerque, NM

July 20, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2018, 1:14 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 1:14 PM MDT (19:14 UTC)
Expired
Jul 20, 2018, 4:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WGUS55 KABQ 201914
FFWABQ
NMC007-202215-
/O.NEW.KABQ.FF.W.0048.180720T1914Z-180720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
114 PM MDT FRI JUL 20 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Western Colfax County in northeastern New Mexico...

* Until 415 PM MDT.

* At 114 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3659 10490 3649 10493 3646 10503 3650 10514
      3656 10514 3661 10507

$$

28
2 follow-up statements
312 
WGUS75 KABQ 202047
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
247 PM MDT FRI JUL 20 2018

NMC007-202215-
/O.CON.KABQ.FF.W.0048.000000T0000Z-180720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
247 PM MDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
WESTERN COLFAX COUNTY...

At 239 PM MDT, Doppler radar indicated showers and thunderstorms 
producing moderate rain across the warned area. Doppler radar 
estimates that between 0.3 and 0.6 inches of rain has fallen over 
the western portion of Ute Park burn scar southeast of Ute Park. 
Flash flooding is expected to continue.

Some locations that will experience flooding include...
Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Highway 64 from mile marker 286 to mile marker 309 has been closed 
eastbound and westbound. Some areas north of Highway 64 that will be 
impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, 
and Turkey Creek. Some areas south of Highway 64 that will be 
impacted include Webster and Cimarroncito Reservoirs, Cimarroncito 
Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill 
Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3659 10490 3649 10493 3646 10503 3650 10514
      3656 10514 3661 10507

$$

28
196 
WGUS75 KABQ 202208
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
408 PM MDT FRI JUL 20 2018

NMC007-202215-
/O.EXP.KABQ.FF.W.0048.000000T0000Z-180720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
408 PM MDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY WILL EXPIRE AT
415 PM MDT...

The moderate rain has ended. Flooding is no longer expected to pose 
a threat, however, high water flows are still possible in arroyos 
and low water crossings. Please continue to heed any remaining road 
closures.

LAT...LON 3659 10490 3649 10493 3646 10503 3650 10514
      3656 10514 3661 10507

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:16 AM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 20, 11:16 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1116 AM MDT Fri Jul 20 2018

.AVIATION...
18Z TAF CYCLE
Upper high center will drift over NM and into West TX next 24 hrs
leading to some slow and chaotic storm motion. Isold to sct showers
and tstms initiating on the higher terrain at 18Z will persist
through 02Z before diminishing. Expect brief terrain obscurations in
mainly MVFR cigs/vsbys in the stronger storms along with wind gusts
to 40 kts.

&&

.PREV DISCUSSION...640 AM MDT Fri Jul 20 2018...
.UPDATE...
Updated to add Curry and Roosevelt Counties to the Heat Advisory for
this afternoon.

44

&&

.PREV DISCUSSION...303 AM MDT Fri Jul 20 2018...
.SYNOPSIS...
Two stories to tell concerning the weather. The first is the heat we
will experience through Sunday, with near record or record breaking
high temperatures at many places. The second story is a big increase
in moisture and the resulting widespread showers and thunderstorms
most of next week. Strong high pressure will be over or near NM
through this weekend, supplying the scorching heat. A potent back
door cold front will dive south and west Sunday night into Monday
with plenty of low level moisture behind it. This will set the stage
for a big increase in convection for much of next week.

&&

.DISCUSSION...
High pressure is centered over northern NM early this morning but
will continue to drift east to the TX panhandle by late in the day.
The high will remain there Saturday but then move back west over NM
Sunday. The high will strengthen some during this time. High
temperatures will be above to well above normal, and near record or
record breaking highs at several locations each afternoon through
Sunday. We will issue a heat advisory again for Roswell, Fort Sumner
and Tucumcari for this afternoon and early evening. Thunderstorm
coverage today through Sunday will be mostly confined to the western
and northern mountains, with the coverage decreasing each day.

The upper high will shift west early next week, allowing short waves
and their associated cold fronts to impact the state from the
northwest. That will be the case Sunday night and Monday as a potent
cold front spreads south and west, with plenty of low level moisture
behind it. That will spark a big increase in thunderstorms starting
Monday and continuing through the week. Coverage will diminish some
as the week goes on. Flash flooding will be a big concern, especially
over recent burn scars. Highs will drop to around normal and stay
there all of next week.

CHJ

&&

.FIRE WEATHER...
The monsoon moisture plume will begin to retreat to the west and
north today, then there will be a monsoon break this weekend as
drier air arrives from the southeast and the subtropical high
strengthens overhead.  The high pressure system will shift to the
west of NM early in the coming week as a moist back door cold front
arrives setting the stage for a wetter and more active thunderstorm
pattern through at least mid week.

A modest monsoon moisture plume will continue to stream over western
and northern areas through this evening before shifting mostly to
the west and north of NM this weekend. There will be a lingering
risk of locally heavy rainfall in the northern and western mountains
this afternoon and evening, but models are forecasting lower
precipitation amounts overall.

As the high pressure system strengthens overhead this weekend, drier
air will filter over the area from the southeast. Precipitable water
values over central and eastern areas should bottom out Saturday
around 0.6-0.70 of an inch, while varying around 0.75 to 1 inch on
the northern and western borders. PWATS may try to climb a little
sunday. Portions of the central valley and eastern plains can expect
minimum humidities below 15 percent this weekend, while high
temperatures climb around 5 to 13 degrees above normal across the
forecast area each afternoon. Any showers and thunderstorms that
develop should be pretty isolated and favor the mountains near the
borders with AZ and CO both Saturday and Sunday.

An upper level trough exiting the northern and central Rockies will
steer a moist back door front southwestward through the fire weather
forecast area Sunday night. The front should reach the AZ border by
Monday evening as the high pressure system aloft sinks over
southwest NM in route to AZ. There will be an uptick in thunderstorm
coverage and rainfall intensity starting over the northeast as early
as Sunday night, then across much of the forecast area Monday and
Tuesday as the high pressure system migrates west of NM and moist
easterly and southeasterly low level flow persist over our state.
High temperatures will also fall near or closer to normal with the
front and increasing precipitation coverage.

The subtropical high is forecast to stay west of NM through at least
the middle of the coming week enabling a moist airmass to remain in
place. North and northwest flow aloft will cross NM on the back side
of the ridge, and weak disturbances embedded in the flow are likely
to trigger daily rounds of showers and thunderstorms. There may also
be additional back door cold fronts penetrating the forecast area,
but current model runs don't bring another one down until next
weekend.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ534>538.

&&
Hazardous weather outlook, Jul 20, 6:48 AM MDT, 6 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
648 AM MDT Fri Jul 20 2018

UPDATED TO MENTION THE RISK OF EXCESSIVE HEAT TODAY THROUGH THE
WEEKEND

NMZ501>540-211300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
648 AM MDT Fri Jul 20 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Excessive heat is expected today along and east of a line from
Roswell to Fort Sumner to Tucumcari. Farther west, a few
thunderstorms could contain locally heavy rain this afternoon with a
slight risk of flash flooding below burn scars in the northern and
western mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Excessive heat is likely to persist across east central and southeast
areas through the weekend as a high pressure system strengthens
overhead.

Isolated to numerous thunderstorms are expected Monday through
Thursday of next week. Storm motions will be slow and rainfall will
be heavy at times. This may lead to localized areas of flash
flooding, especially over and near recent burn scars. Isolated
locations will receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:21 AM MDTHeat AdvisoryABQ19 hr
Jul 20, 3:03 PM MDTSpecial Weather StatementABQ27 min
Jul 20, 3:21 PM MDTAreal Flood AdvisoryABQCatron114 min
Jul 20, 3:22 PM MDTHeat AdvisoryABQ29 hr
Jul 20, 3:34 PM MDTFlash Flood WarningABQCibola3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.